Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 31, 2021Simpson County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 31, 2021, 8:26 PM CDT for Simpson County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 8:26 PM CDT (01:26 UTC)
Expired
Jul 31, 2021, 9:00 PM CDT
In force
34 min
Issued by
NWS Louisville, KY

County Simpson County, KY

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS83 KLMK 010126
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
826 PM CDT Sat Jul 31 2021

KYZ072-010200-
Simpson-
826 PM CDT Sat Jul 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SIMPSON COUNTY...

At 825 PM CDT, a strong thunderstorm was located 9 miles northwest of
Portland, moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Black Jack, Neosheo, Schweizer, Geddes, Prices Mill, Peden Mill and
Middleton.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8659 3665 8676 3672 8675 3680 8671
      3671 8641 3668 8642 3667 8641 3665 8641
      3665 8651 3664 8654 3664 8655 3663 8656
TIME...MOT...LOC 0125Z 298DEG 22KT 3673 8666 

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:59 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 31, 7:59 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
859 PM EDT Sat Jul 31 2021

.Forecast Update...
Issued at 859 PM EDT Sat Jul 31 2021

Some very light rain lingers in the Bluegrass from moisture and lift
associated with the remnant MCV, but this will exit quickly in the
near term. Convection has initiated along the quasi-stationary
boundary near the KY/TN border, and south-central KY will be the
focus for shower activity over the next several hours.

Deep convection developed over Clarksville TN and has thus far
remained just on the TN side. Convection continues to fill in from
southern MO eastward across western and south-central KY. Stronger
convergence is noted in southern MO, and convection filled in much
faster in that area. Mean wind is pointed toward the ESE, which
could perhaps take some stronger thunderstorms across the far
southwestern CWA along the instability gradient. For example,
showers just north and northeast of Bowling Green are struggling
without any lightning activity at this time.

In the near term, perhaps the primary concern will be localized
ponding of water and nuisance flooding in Logan County has heavier
rainfall rates drift southeast in that area. The east-west oriented
PWAT max of 2+ inches is nosing into that area, so will need to keep
an eye on any training potential.

&&

.Short Term...(This evening through Sunday)
Issued at 300 PM EDT Sat Jul 31 2021

Afternoon surface analysis reveals the remnants of quasi-stationary
frontal boundary draped across the Tennessee Valley.  Remains of
overnight MCS and remnant MCV continue to move through the region.
This feature brought some light rains to southern Indiana and
portions of north-central KY.  However, drier atmospheric profiles
east of I-65 have really limited precipitation getting to the
ground.  Outflow pushing southward out of this complex has resulted
in some scattered showers develop across western KY.  These will
slide eastward and may result in isolated-scattered showers across
portions of south-central KY this afternoon.  As expected, the
cloudiness has limited temperatures this afternoon.  Highs for the
day will likely top out in the lower-mid 70s across southern Indiana
and across the northern half of Kentucky.  Across southern Kentucky
where more sunshine is present, afternoon highs in the middle 80s
are expected.  A few spots down southwest of Bowling Green could hit
the upper 80s.

For tonight, an instability gradient will exist from southern
Missouri through Tennessee.  Some additional convective development
is expected to occur later this afternoon and evening and this
activity should push east-southeastward through far western KY and
into Tennessee.  Some of this activity may impact our southern and
southwestern areas later tonight.  Chances of convection really
diminish as one heads north and current thinking is that areas north
of the Western KY and Bluegrass Parkways should remain mostly dry
overnight. Overall confidence in convective development is rather
low for this forecast as the higher resolution models have been
performing quite poorly and continue to exhibit different solutions
for the overnight period. Cooler and drier air will attempt to push
into the region from the north and lows should range from the upper
50s to the lower 60s across southern Indiana and northern Kentucky.
Warmer readings in the mid-upper 60s will be found across southern
Kentucky.

For Sunday, expect mainly a dry day across the region as high
pressure builds into the region from the north.  Highs on the day
should top out in the upper 70s to around 80 across southern Indiana
and into northern Kentucky.  Lower 80s will likely be found across
southern Kentucky.

.Long Term...(Sunday night through Saturday)
Issued at 300 PM EDT Sat Jul 31 2021

The synoptic pattern through the extended period will be dominated
by a western ridge/eastern trough pattern that will start off rather
amplified before gradually flattening out towards the end of the
week and into next weekend. At the surface, main frontal boundary
will remain draped well to our south with high pressure building in
from the northwest. Model soundings depict a relatively dry airmass
in place, with PWATs generally less than or equal to one inch for at
least the first part of the period. This should result in a quiet
start to the week for us with dry weather and temperatures roughly 5-
7 degrees below climatological normals. Highs are forecast to be in
the upper 70s to mid 80s with overnight lows in the mid 50s to mid
60s.

By Wednesday, an inverted surface trough over the Appalachians is
expected to nudge back westward, bringing diurnally-driven, low-end
PoPs to the eastern edge of the forecast area through the rest of
the period. Otherwise, mostly dry weather will continue for the
majority of the area with precip chances possibly returning by next
Saturday. Additionally, temperatures will begin to moderate back
towards normals during the second half of the period with highs in
the mid 80s to lower 90s by the end of the week and into the
weekend.

&&

.Aviation...(00Z TAF Issuance)
Issued at 743 PM EDT Sat Jul 31 2021

Light showers are drifting ESE through the Bluegrass in the vicinity
of LEX to begin the period. Separately, thunderstorms have initiated
along a boundary near CKV. Certainly cannot rule out a shower at BWG
given the proximity of the boundary, but it appears strong
convection may remain south of BWG near and south of the KY/TN
border. MVFR stratus will develop across the southern half of KY
after 06z and impacts are likely at BWG, and LEX could even see
brief MVFR. HNB could see some fog/low stratus impacts as well, with
brief IFR possible. Clouds gradually scatter from north to south on
Sunday, but haze from wildfire smoke aloft could reduce visibility
at times throughout the day. Northwest winds increase to 7-10 kt
Sunday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EBW
Short Term...MJ
Long Term....JML
Aviation...EBW
Hazardous weather outlook, Jul 31, 2:26 PM CDT, 6 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
326 PM EDT Sat Jul 31 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
326 PM EDT Sat Jul 31 2021 /226 PM CDT Sat Jul 31 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A few thunderstorms are possible over portions of far western and
far southern Kentucky tonight. Heavy rainfall, gusty winds, and
lightning will be the main weather hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

MJ/JML

In the hours before

Special weather statement, Jul 31, 8:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
826 PM CDT Sat Jul 31 2021

KYZ072-010200-
Simpson-
826 PM CDT Sat Jul 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SIMPSON COUNTY...

At 825 PM CDT, a strong thunderstorm was located 9 miles northwest of
Portland, moving southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Black Jack, Neosheo, Schweizer, Geddes, Prices Mill, Peden Mill and
Middleton.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8659 3665 8676 3672 8675 3680 8671
      3671 8641 3668 8642 3667 8641 3665 8641
      3665 8651 3664 8654 3664 8655 3663 8656
TIME...MOT...LOC 0125Z 298DEG 22KT 3673 8666

EBW

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.